Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Extreme value theory for non-uniformly expanding dynamical systems


Authors: Mark Holland, Matthew Nicol and Andrei Török
Journal: Trans. Amer. Math. Soc. 364 (2012), 661-688
MSC (2010): Primary 37D99; Secondary 60F99
DOI: https://doi.org/10.1090/S0002-9947-2011-05271-2
Published electronically: October 4, 2011
MathSciNet review: 2846347
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish extreme value statistics for functions with multiple maxima and some degree of regularity on certain non-uniformly expanding dynamical systems. We also establish extreme value statistics for time series of observations on discrete and continuous suspensions of certain non-uniformly expanding dynamical systems via a general lifting theorem. The main result is that a broad class of observations on these systems exhibit the same extreme value statistics as i.i.d. processes with the same distribution function.


References [Enhancements On Off] (What's this?)

  • 1. V. Baladi. Positive Transfer Operators and Decay of Correlations. Advanced Series in Nonlinear Dynamics 16, World Scientific, Singapore, 2000. MR 1793194 (2001k:37035)
  • 2. R. J. Bhansali and M. P. Holland. Frequency analysis of chaotic intermittency maps with slowly decaying correlations. Statist. Sinica 17 (2007), no. 1, 15-41. MR 2352502
  • 3. H. Bruin, B. Saussol, S. Troubetskoy and S. Vaienti. Return time statistics via inducing, Ergod. Th. Dyn. Sys. 23 (2003) 991-1013. MR 1997964 (2005a:37004)
  • 4. P. Collet. Statistics of closest return for some non-uniformly hyperbolic systems. Erg. Th. Dyn. Syst. 21 (2001), 401-420. MR 1827111 (2002a:37038)
  • 5. K. Díaz-Ordaz, M. P. Holland and S. Luzzatto. Statistical properties of one-dimensional maps with critical points and singularities. Stoch. Dyn. 6 (2006), no. 4, 423-458. MR 2285510 (2007m:37096)
  • 6. D. Dolgopyat. Limit theorems for partially hyperbolic systems Trans. AMS 356 (2004), 1637-1689. MR 2034323 (2005k:37053)
  • 7. G. K. Eagleson. Some simple conditions for limit theorems to be mixing. (Russian) Teor. Verojatnost. i Primenen. 21 (1976), no. 3, 653-660. English translation: Theor. Probability Appl. 21 (1976), no. 3 (1977), 637-642. MR 0428388 (55:1409)
  • 8. J. Freitas and A. Freitas. Extreme values for Benedicks Carleson maps. Ergodic Theory Dynam. Systems 28 (2008), no. 4, 1117-1133. MR 2437222 (2010a:37013)
  • 9. J. Freitas and A. Freitas. On the link between dependence and independence in Extreme Value Theory for Dynamical Systems. Stat. Probab. Lett. 78 (2008) 1088-1093. MR 2422964 (2009e:37006)
  • 10. J. Freitas, A. Freitas and M. Todd. Hitting time statistics and extreme value theory. Probab. Theory Related Fields 147 (2010), no. 3-4, 675-710. MR 2639719 (2011g:37015)
  • 11. J. Galambos. The Asymptotic Theory of Extreme Order Statistics. John Wiley and Sons, 1978. MR 489334 (80b:60040)
  • 12. C. Gupta. Extreme-value distributions for some classes of non-uniformly partially hyperbolic dynamical systems. Ergodic Theory Dynam. Systems 30 (2010), no. 3, 757-771. MR 2643710
  • 13. C. Gupta, M. P. Holland and M. Nicol. E.V.T. for Lozi maps, Lorenz-like maps and dispersing billiards. To appear in Ergodic Theory Dynam. Systems.
  • 14. N. Haydn, Y. Lacroix and S. Vaienti. Hitting time and return time statistics in ergodic dynamical systems. Annals of Probability 33 (2005), 2043-2050. MR 2165587 (2006i:37006)
  • 15. N. Haydn and S. Vaienti, The compund Poisson distribution and returns times in dynamical systems. Prob. Theory Related Fields 144 (2009), no. 3-4, 517-542. MR 2496441 (2010i:37015) MR 2496441
  • 16. M. Hirata. Poisson law for Axioma A diffeomorphisms. Erg. Thy. Dyn. Sys. 13 (1993), 533-556. MR 1245828 (94m:58137)
  • 17. M. Hirata, B. Saussol and S. Vaienti. Statistics of return times: A general framework and new applications. Comm. Math. Phys. 206 (1999), 33-55. MR 1736991 (2001c:37007)
  • 18. M. R. Leadbetter, G. Lindgren and H. Rootzén. Extremes and Related Properties of Random Sequences and Processes. Springer-Verlag, 1980. MR 691492 (84h:60050)
  • 19. R. M. Loynes. Extreme values in uniformly mixing stationary stochastic processes. Ann. Math. Statist. 36 (1965), 993-999. MR 0176530 (31:802)
  • 20. I. Melbourne and A. Török. Statistical limit theorems for suspension flows. Israel Journal of Math. 144 (2004), 191-209. MR 2121540 (2006c:37005)
  • 21. B. Pitskel Poisson limit law for Markov chains. Erg. Thy. Dyn. Sys. 11 (1991), 501-513. MR 1125886 (92j:60081)
  • 22. A. Rényi, On mixing sequences of sets. Acta Math. Acad. Sci. Hungar. 9 (1958), 215-228. MR 0098161 (20:4623)
  • 23. A. Rényi, Contributions to the theory of independent random variables. (Russian. English summary) Acta Math. Acad. Sci. Hungar. 1 (1950), 99-108. MR 0039938 (12:619f)
  • 24. S. I. Resnick. Extreme values, regular variation, and point processes. Applied Probability Trust, 4, Springer-Verlag, 1987. MR 900810 (89b:60241)
  • 25. W. Rudin. Real and Complex Analysis. McGraw Hill Book Company, Third Edition, 1987. MR 0924157 (88k:00002)
  • 26. M. Thaler. Transformations on $ [0,\,1]$ with infinite invariant measures. Israel J. Math. 46 no. 1-2 (1983), 67-96. MR 727023 (85g:28020)
  • 27. L.-S. Young. Statistical properties of dynamical systems with some hyperbolicity. Ann. of Math. 147 (1998), 585-650. MR 1637655 (99h:58140)
  • 28. L.-S. Young. Recurrence times and rates of mixing. Israel J. Math. 110 (1999), 153-188. MR 1750438 (2001j:37062)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37D99, 60F99

Retrieve articles in all journals with MSC (2010): 37D99, 60F99


Additional Information

Mark Holland
Affiliation: School of Engineering, Computer Science and Mathematics, University of Exeter, North Park Road, Exeter, EX4 4QF, England
Email: m.p.holland@exeter.ac.uk

Matthew Nicol
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: nicol@math.uh.edu

Andrei Török
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: torok@math.uh.edu

DOI: https://doi.org/10.1090/S0002-9947-2011-05271-2
Received by editor(s): February 12, 2009
Received by editor(s) in revised form: December 1, 2009
Published electronically: October 4, 2011
Additional Notes: The research of the second and third authors was supported in part by the National Science Foundation grants DMS-0607345 and DMS-0600927. We thank Henk Bruin for useful discussions, especially in connection with Lemma 3.10. We also wish to thank an anonymous referee for helpful suggestions and in particular the proof of Lemma 4.16.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society